Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 21, NWS Hanford, CA

March 11, 2023Fresno County, Madera County, Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Mar 11, 2023, 1:11 PM PST for Fresno County, Madera County, Mariposa County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2023, 1:11 PM PST (21:11 UTC)
Expired
Mar 11, 2023, 6:15 PM PST
In force
5 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Fresno County, CA, Madera County, CA, Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 125 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WGUS56 KHNX 112111
FFWHNX
CAC019-039-043-120015-
/O.NEW.KHNX.FF.W.0021.230311T2111Z-230312T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
111 PM PST Sat Mar 11 2023

The National Weather Service in Hanford has issued a

* Flash Flood Warning for...
  Northern Fresno County in central California...
  Northeastern Madera County in central California...
  Central Mariposa County in central California...

* Until 415 PM PST.

* At 111 PM PST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oakhurst, Chilkoot Meadow, Poison Ridge, Minarets, Batterson, Fish 
  Camp, Graveyard Meadow, Clover Meadow Wilderness Office and 
  Ahwahnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3744 11977 3761 11929 3740 11926 3737 11925
      3736 11973

FLASH FLOOD...RADAR INDICATED

$$

AJP
2 follow-up statements
081 
WGUS56 KHNX 112316
FFWHNX
CAC019-039-043-120215-
/O.EXT.KHNX.FF.W.0021.000000T0000Z-230312T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
316 PM PST Sat Mar 11 2023

The National Weather Service in Hanford has extended the

* Flash Flood Warning for...
  Northern Fresno County in central California...
  Northeastern Madera County in central California...
  Central Mariposa County in central California...

* Until 615 PM PST.

* At 316 PM PST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oakhurst, Chilkoot Meadow, Poison Ridge, Minarets, Batterson, Fish 
  Camp, Graveyard Meadow, Clover Meadow Wilderness Office and 
  Ahwahnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3744 11977 3761 11929 3740 11926 3737 11925
      3736 11973

FLASH FLOOD...RADAR INDICATED

$$

AJP
991 
WGUS76 KHNX 120205
FFSHNX

Flash Flood Statement
National Weather Service Hanford CA
605 PM PST Sat Mar 11 2023

CAC019-039-043-120215-
/O.EXP.KHNX.FF.W.0021.000000T0000Z-230312T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-Madera CA-Mariposa CA-
605 PM PST Sat Mar 11 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PST THIS EVENING FOR 
NORTHERN FRESNO, NORTHEASTERN MADERA AND CENTRAL MARIPOSA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 AM PDT Wednesday for a 
portion of central California.

LAT...LON 3744 11977 3761 11929 3740 11926 3737 11925
      3736 11973

$$

Pierce

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 12:28 PM PST, 43 minutes earlier.

Area forecast discussion, Mar 11, 12:28 PM PST, 43 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1228 PM PST Sat Mar 11 2023

.SYNOPSIS...

Spotty Showers and Thunderstorms will mainly be favored for the
communities adjacent to and in orographically favored regions of
the Sierra Nevada Mtn for today. This rainfall will continue to
aid in snow melt for elevations below 5000 feet. Rivers and
Streams, in our CWA, continue to see increased river flows and
flooding since yesterday's storm which has dumped heavy rain on
top of snow.

After today's thunderstorm event, the next chance of rain should
occur Monday night into Wednesday. Rivers and Streams will
continued to have to be monitored for the duration of this event.

&&

.DISCUSSION...

The Storm Prediction Center continues to suggest possible
convection for the San Joaquin Valley this afternoon into this
evening. A steep lapse rate, in addition to strong / low amplitude
westerlies, could help fire up spotty storms in the area. Any
Thunderstorm that form could bring heavy rain, small hail, gusty
winds, and lightning.

Except for a few spotty remnant showers, Sunday into Monday
afternoon will remain dry throughout most of the CWA before
another storm enters our region. Although we will have to monitor
any changes as of currently, we are forecasting approximately
1"-2" of rain for the entire Central Valley. Lesser amounts will
be found in the Eastern and Southern portion of the Valley. The
Sierra Nevada mountains could receive widespread amounts of 5"-6"
of rain, with higher amounts in localized areas. Similar to
yesterdays storm, snow levels will continue to remain high to
approximately 7000 feet; suggesting rain on top of snow once
again. We will have to monitor rivers and creek as snow melt and
water logged soils may increase flow.

&&

.AVIATION...

The San Joaquin Valley can see continued MFVR conditions with rain
showers and possibly IFR conditions in mountains due to heavier
possible precipitation in the form of thunderstorms.

&&

.AIR QUALITY ISSUES...

 None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for CAZ300>336.

Winter Storm Warning until 10 AM PDT Sunday for CAZ323-326>331.

&&

public...Chamberlain
aviation....Chamberlain

weather.gov/hanford

In the hours before

Local storm report, Mar 11, 12:14 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1214 PM PST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            2 NNE EXETER            36.33N 119.12W
03/11/2023                   TULARE             CA   PUBLIC

            RECEIVED AN IMAGE ON FACEBOOK OF FLOODING OF
            THE FRIANT KERN CANAL AT SR 198.

&&

JPK

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:16 PM PSTAreal Flood WarningHNXTulare16 hr
Mar 10, 5:45 PM PSTAreal Flood WarningHNXFresno, Kings, Tulare14 hr
Mar 10, 5:51 PM PSTFlash Flood Warning Considerable damage threatHNXKern, Tulare14 hr
Mar 10, 6:01 PM PSTAreal Flood AdvisoryHNXFresno13 hr
Mar 10, 6:16 PM PSTFlash Flood WarningHNXMadera, Mariposa4 hr
Mar 10, 7:01 PM PSTFlash Flood WarningHNXFresno, Madera, Mariposa3 hr
Mar 10, 8:56 PM PSTFlash Flood Warning Considerable damage threatHNXFresno3 hr
Mar 10, 9:23 PM PSTAreal Flood WarningHNXTulare3 hr
Mar 10, 10:19 PM PSTFlash Flood WarningHNXMadera, Mariposa3 hr
Mar 10, 11:11 PM PSTAreal Flood AdvisoryHNXMadera83 min
Mar 11, 12:34 AM PSTFlash Flood WarningHNXMadera14 hr
Mar 11, 1:59 AM PSTAreal Flood AdvisoryHNXMadera, Mariposa3 hr
Mar 11, 2:40 AM PSTDense Fog AdvisoryHNXFresno, Kings7 hr
Mar 11, 3:45 AM PSTAreal Flood AdvisoryHNXFresno, Madera3 hr
Mar 11, 1:57 PM PSTFlash Flood Warning Considerable damage threatHNXTulare11 hr
Mar 11, 1:57 PM PSTSpecial Weather StatementHNXTulare33 min
Mar 11, 2:04 PM PSTSpecial Weather StatementHNXKern26 min
Mar 11, 2:14 PM PSTSpecial Weather StatementHNX31 min
Mar 11, 2:28 PM PSTSpecial Weather StatementHNX32 min
Mar 11, 2:43 PM PSTAreal Flood AdvisoryHNXKern11 hr
Mar 11, 2:50 PM PSTSpecial Weather StatementHNXKern25 min
Mar 11, 3:01 PM PSTSpecial Weather StatementHNXTulare29 min
Mar 11, 3:11 PM PSTSpecial Weather StatementHNXKern34 min
Mar 11, 3:20 PM PSTSpecial Weather StatementHNXKern25 min
Mar 11, 3:23 PM PSTSpecial Weather StatementHNXFresno37 min
Mar 11, 3:38 PM PSTTornado WarningHNXFresno37 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.